I have not taken Lexapro for 2 days and feel WEIRD!

Discussion in 'Fibromyalgia Main Forum' started by kat1957, Oct 7, 2005.

  1. kat1957

    kat1957 New Member

    3 days ago I realized I was down to 1/2 dosage left of my Lexapro. This stuff is expensive and I have no Prescription coverage on my insurance. So I thought, heck, I am going to try to stop taking it.
    PLUS! A nurse at my mother's nursing home had mentioned to me one day that she herself was thought to have fibromyalgia because of so much muscle pain but when she stopped taking her Lexapro(she hadn't taken it a long time like I have) that her muscle pain stopped. SO.... I had been curious about that too.
    WELL, I took the 1/2 dosage (10mg) 3 days ago and nothing yesterday & today. Yesterday I actually felt pretty good. Today OMG, I feel weird! I can't even exactly describe it. Sort of dizzy, out of it and I swear it feels constantly like my heart or body is "pausing" for a split second. :-(
    I have been reading some online about withdrawal symptoms and I guess that is what is going on with me. From what I read it sounds like getting off Lexapro is about as bad as Paxil! Maybe I should get at least partial refill and try tapering off instead of cold turkey?
    Has anyone here quit Lexapro and had problems?

    Kat
  2. bpmwriter

    bpmwriter New Member

    kat,

    i got strange vertigo-like symptoms going off lexapro. they didn't last too long (a couple days maybe), but i weaned from 10 to 5 to 2.5 to nothing over the course of a couple weeks. my understanding is that lexapro withdrawal is much less severe than paxil or effexor, but you have to go slow. if you've already been off 3 days though, it might make things stranger still to try to go back on it? sorry, i guess that's not much help, but yes, your symptoms definitely sound like ssri withdrawal.

    eddie
  3. wildwoodlane

    wildwoodlane Member

    for sure. That pause when everything shuts down for an instant is a classic example. I thought I was crazy when this happened, but finally realized by reading other posts that trying to wean off stuff like Lexapro and, in my case, Ativan, can cause major problems. I had what I call "brain zaps" too that drove me up the wall. Finally went back to my regular dose and the WD symptoms are much less but I still want to get off the stuff. Just had a reply to one of my posts that said it took this person six to nine months to wean off Ativan. Hope you have better results tapering off Lexapro.

    Just want you to know I have been there and done that. Look at more responses on my posts when I was desperately seeking answers. My user name is: wildwoodlane

    Good luck and hugs to you,
    Garland
  4. elsa

    elsa New Member

    It is pretty hard on your brain to stop an SSRI cold turkey. The brain got use to the SSRI helping/blocking the re-uptake of serotonin. By stopping it suddenly, you have left your brain "high and dry".

    This is not an addiction thing, but a neurotransmitter issue. The SSRI's have a contolling hand in serotonin activity and to suddenly stop taking it truly shocks some's brain - causing symptoms.

    I don't know the correct way to adjust this on your own. If it were me, I'd call your doc, tell them you want off of lexapro and what are the steps to accomplish it.

    I would go ahead a fill the full rx and use that one to tapper off.

    Elsa
  5. kat1957

    kat1957 New Member

    I did go this morning and get a refill and took 10 mg instead of the 20 I used to take. Since I had only taken 10mg on Wed. and none Thurs. & Fri. I figured that might work ok. It did help. Not immediately of course but over the course of the day the brain "zaps" have diminished a lot. That was a weird sensation to say the least!

    Last night was terrible. I was able to fall asleep ok but woke up later and was having hallucinations. :-( NOT FUN!!

    I am going to try to taper slowly. And also make an appt. with the Dr next week to discuss meds, etc.

    Kat
  6. FM58

    FM58 New Member

    Kat,

    Well I'm glad to hear you decided to refill your script. You were going through withdrawl symptoms. You really need to taper down slowly off of any SSRI. Your doctor can help you with a tapering schedule.

    You might be able to do 10mg for a week then alternating
    10mg and 5mg every other day for a week then
    5mg for a week next alternating
    5 mg and 2.5mg for a week then
    2.5 for a week finally
    2.5mg every other day until you are fully weaned

    Or, you may just be able to go straight from
    10mg - 5mg - 2.5mg, being on each for a week or so. It really depends on how your body reacts & what you doctor feels is best for you.

    Good Luck, hope you do feel better after stopping the Lexapro. Keep us updated!

    Gentle Hugs,
    Patty